Pin Me

Ativan Withdrawal and Symptoms

written by: Kathy Foust•edited by: DaniellaNicole•updated: 7/31/2009

Read below to learn some important facts about Ativan and the symptoms that come with withdrawal from it. Using this information can help you to avoid unpleasant and painful situations that come with Ativan withdrawal.

  • slide 1 of 2

    What is Ativan?

    Ativan is one in a category of benzodiazephine medications. This particular medication is usually prescribed to assist in anxiety disorders or the relief of temporary anxiety due to life factors. There are several things to be aware of if you are prescribed this medication for relief of anxiety. Ativan has the potential to be highly addictive. It also requires regular increases in dosage to maintain the desired effect.

  • slide 2 of 2

    Ativan WIthdrawal Symptoms

    The ingestion of this drug comes with a list of side effects. Whether the individual stops taking the medication due to these side effects or for other reasons, they should be made aware that there is also a long list of withdrawal symptoms. Some of these symptoms are the same as the ones that occur while taking the medication. To avoid dealing with some of these symptoms, it is recommended that those who stop taking Ativan either do so gradually with the help of the physician who originally prescribed the medication or do so by changing to a different medication throughout the withdrawal process. Some of the withdrawal symptoms are listed below for your convenience.

    • suicidal ideation
    • nausea
    • diarrhea
    • intense and unpleasant persistent memories
    • unusual cravings
    • extreme fears
    • potential development of phobias including agoraphobia
    • abdominal pain
    • aching
    • blurred vision
    • hair loss
    • insomnia
    • loss of energy
    • anxiety
    • tremors
    • nightmares
    • panic attacks
    • tremors
    • muscles spasms
    • metallic taste
    • memory loss
    • severe headaches
    • increased sensitivity to external stimulation
    • heart palpitations
    • increased allergies
    • heavy limbs

    As you can see there are a multitude of withdrawal symptoms that can be extremely unpleasant to deal with. Symptoms are likely to be more increase and larger in number if the medication is stopped abruptly rather than gradually. Some of these symptoms may be so extreme as to cause the person more problems than they had before they began taking the medication.

    As with any medication, this one should not be stopped without consulting a physician. Obviously it can be very dangerous to the individual, especially if the medication has been taken over an extended period of time. In this particular case, since the dosage must be increased on a regular basis, if the individual has been taking it over an extended period of time chances are their dose is quite high and they would be risking serious health problems by stopping it abruptly.

    References: Rxlist